Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 296, NWS Tulsa, OK

May 27, 2017Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 27, 2017, 5:17 PM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 5:17 PM CDT (22:17 UTC)
Expired
May 27, 2017, 6:00 PM CDT
In force
43 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:40 PM CDTHAIL 1.75Miami, OK
May 27, 5:46 PM CDTHAIL 0.886 W Miami, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:01 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS54 KTSA 272217
SVRTSA
OKC035-115-272300-
/O.NEW.KTSA.SV.W.0296.170527T2217Z-170527T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
517 PM CDT SAT MAY 27 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Craig County in northeastern Oklahoma...
  Northern Ottawa County in northeastern Oklahoma...

* Until 600 PM CDT

* At 517 PM CDT, a severe thunderstorm was located 6 miles south of
  Chetopa, moving east at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations in or near the path include...
  Miami...                          Commerce...
  Quapaw...                         Welch...
  Treece...                         Picher...
  Ottawa...                         Peoria...
  Cardin...                         

This includes Interstate 44 between mile markers 308 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northeastern
Oklahoma.

LAT...LON 3700 9462 3686 9462 3684 9518 3700 9516
TIME...MOT...LOC 2217Z 255DEG 40KT 3695 9505 

HAIL...1.75IN
WIND...60MPH
 
$$
1 follow-up statement
798 
WWUS54 KTSA 272236
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
536 PM CDT SAT MAY 27 2017

OKC035-115-272300-
/O.CON.KTSA.SV.W.0296.000000T0000Z-170527T2300Z/
Craig OK-Ottawa OK-
536 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CRAIG AND NORTHERN OTTAWA COUNTIES...

At 535 PM CDT, a severe thunderstorm was located over Welch, moving
east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Ottawa...                         Peoria...
Cardin...                         

This includes Interstate 44 between mile markers 308 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northeastern
Oklahoma.

LAT...LON 3700 9462 3686 9462 3684 9518 3700 9503
TIME...MOT...LOC 2235Z 261DEG 26KT 3685 9508 

HAIL...1.25IN
WIND...60MPH
 
$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:59 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 27, 2:59 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
259 PM CDT Sat May 27 2017

.DISCUSSION...
Conditions are prime for significant severe weather later this
afternoon and overnight across eastern Oklahoma and northwest
Arkansas. Extreme instability is currently in place and effective
shear values are supportive of organized updrafts. These
conditions will support all modes of severe weather including
destructive winds, giant hail, and possibly a few strong
tornadoes.

The details on how the eventual convection evolves are less clear
however a likely scenario is of supercells initiating both along
the boundary from NE OK into far NW AR, and further south
along the dryline in south central OK. Currently expanding mid
cloud across central OK is likely a zone of enhanced lift yet to
overspread the region. The capping inversion has continued to
weaken and any further lift along with localized sfc convergence
is expected to spark storm development. Storms further south along
the dryline may be more delayed in development but nevertheless
will also pose significant severe weather potential. The severe
weather threat will continue into the overnight hours awaiting
the passing cold front to clear the area from northwest to
southeast.

The remainder of the forecast is expected to be rather tranquil as
dry weather prevails for early week with increasing thunderstorm
chances for mid to late week. Flow aloft is forecast to weaken
considerably as the westerlies lift well north thus reducing the
severe weather potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  81  58  87 /  60  10   0   0
FSM   71  83  60  87 /  70  10   0   0
MLC   67  80  57  86 /  70  10   0   0
BVO   62  81  53  87 /  40  10   0  10
FYV   64  77  51  82 /  70  10   0   0
BYV   66  78  54  82 /  70  10   0   0
MKO   66  79  57  86 /  70  10   0   0
MIO   64  80  54  84 /  60  10   0  10
F10   66  80  57  86 /  60  10   0   0
HHW   71  81  61  87 /  80  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Sunday morning
     for OKZ049-053-067>076.

AR...Flood Watch from 7 PM CDT this evening through Sunday morning
     for ARZ001-002-010-011-019-020-029.

&&

LONG TERM....07
Hazardous weather outlook, May 27, 4:57 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CDT Sat May 27 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CDT Sat May 27 2017

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR EASTERN OKLAHOMA
AND WESTERN ARKANSAS...

...SIGNIFICANT SEVERE WEATHER LIKELY TONIGHT WITH DESTRUCTIVE
WINDS AND LARGE HAIL WITH A FEW STRONG TORNADOES POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Late afternoon.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
    ONSET...Late afternoon.

	AREA AT GREATEST RISK...Along and north of Interstate 44 through early evening,
    then along and south of Interstate 44 tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Early evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Early evening.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Latest surface mesoanalysis shows boundary across far northeast
Oklahoma. OK mesonet observations and radar data suggest
convective towers are developing along a line from just north of
Vinita southwest toward central Osage County - near Pawhuska. We
are monitoring this area for first development this afternoon.

Elevated showers and storms are approaching from central Oklahoma
with a few lightning strikes noted. The cap has held strong to
this point but once the cap is breached, explosive storm
development is likely given extreme instability in place. All
modes of severe will be likely, including very large hail,
damaging wind gusts and tornadoes.

Eventually, storms will increase in coverage and likely
transition toward a damaging wind threat by mid to late evening as
they develop southeastward. Additionally, an axis of heavy
rainfall is likely from northwest Arkansas through eastern
Oklahoma. Recent heavy rainfall may allow for rapid onset flash
flooding in a few locations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Regional Spotter Network has been activated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Storms will begin to shift southeast of the region Sunday morning
with dry conditions on Monday and Tuesday. Low thunderstorm
chances return mid to late week, with limited additional severe
weather potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
A Tornado Watch is in effect through midnight for all of eastern
Oklahoma and western Arkansas. Initiation of storms is expected
within the next hour or so. The holiday weekend will provide
numerous outdoor exposures which will further increase the
potential for a rapid safety response. Outdoor activities may need
to be cancelled this evening, especially if you are unable to
quickly move indoors to a substantial shelter.

weather.gov/tulsa Contains additional information.

CORFIDI

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:25 PM CDTSpecial Weather StatementTSAMuskogee50 min
May 26, 10:32 PM CDTSpecial Weather StatementTSAMcIntosh43 min
May 27, 2:47 PM CDTFlood WatchTSAAdair, Cherokee, Choctaw, Haskell, Latimer, McIntosh and 4 more14 hr
May 27, 5:25 PM CDTTornado WarningTSACraig, Ottawa35 min
May 27, 5:36 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa54 min
May 27, 5:56 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa34 min
May 27, 6:14 PM CDTAreal Flood AdvisoryTSACraig, Ottawa3 hr
May 27, 6:16 PM CDTSevere Thunderstorm WarningTSAOsage, Washington44 min
May 27, 6:30 PM CDTSevere Thunderstorm WarningTSAOttawa45 min
May 27, 6:58 PM CDTSevere Thunderstorm WarningTSANowata, Washington62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.